The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Miss Migraine’s Diary

So i saw the headache specialist today who thinks i may have an adrenal problem because my heart rate during dizzy episodes is 155, and I get the shakes and anxiety. These “episodes” happen 3 or 4 times a day and last for 2 to 3 hours, which he said sounded similar to adrenal tumors, although rare, can shoot adrenaline through your body several times a day. So he’s referred me to an endocrinologist. He’s also given me Flunarizine which he thinks he is a perfect drug for vestibular migraine.

Here’s hoping i can tolerate this med, unlike the others.

2 Likes

Thanks for the update. People will have been wondering how it went. Glad he didn’t eat you and hopefully you didn’t eat him either! Pleased he’s referred you on. Hope you get the ‘adrenal’ stuff sorted soon and you can take the Flunarizine. I don’t recall any current members on here that take it but alot of readers don’t post much/if at all so somebody may just pop up. I know it’s not available in the US. I’ve never really read much about it but did just find this one. Helen

https://www.thewaltoncentre.nhs.uk/uploadedfiles/leaflets/Flunarizine.pdf

1 Like

Lol I didn’t eat him. He was a very nice man. Compassionate, understanding, very knowledgeable and very very friendly. The best consultant i’ve seen so far. I got on with him almost instantly. Totally down to earth. The first person i’ve seen that not only understands the impact of vm on your life, but knows how to treat it.

I had a quick search for “flunarizine” in the search function and read some posts but some of them date back to 2010,it’s not a very commonly used drug in the US, even though it has to be imported to the uk from the US.

The consultant i saw said he really really rates it for treating vestibular migraine, it’s very successful. He said that his patients come to him unable to tolerate all the other meds they’ve tried but can tolerate flunarizine. I’ve read about people starting to feel better within a few days of starting it, which seems incredible. Its a calcium channel blocker so it might even sort my heart rate out.

2 Likes

According to Dr Hain’s website Flunarizine has never been approved for use in the US not that that matters for us here in the UK. I did read on Great Ormond Street website I think it was it has to be imported, it didn’t say from where, but just listed it as a warning for patients to allow extra time for supplies to get here when reordering, a valid point for sure. Strange how until one becomes involved in such things one doesn’t realise all these drugs and things are constantly moving around the World!

Be really good for you if it could help with both problems. Great. Hope it works for you. Helen

1 Like

Strange how the US nakes it solely to export since they don’t use it so often. The consultant told me that they have a stockpile of it at the hospital. But i hope i won’t need to keep travelling to the hospital just to pick up a prescription, it took ages to drive there and back today, the traffic was awful.

Oh. Not sure if attached is up-to-date but in passing I did notice references in here to it only being prescribed by consultants (which isn’t unusual) and needing to collect it from hospital which struck me as a bit odd! Helen

2 Likes

Good luck with the medication and glad to hear you have a new treatment path to explore. Here is hoping that you and your consultant are on to something positive.

1 Like

Yeah, good to check on that, 155 is pretty high. I got tested for pheochromocytoma myself, but rarely had a pulse higher than 120. My mom has a benign adrenal tumor and it doesn’t affect her, so even if you have one it doesn’t always mean its going to be a problem. Seeing an endocrinologist is a good idea.

1 Like

Thanks for the info. The pharmacy in the hospital was a Lloyds pharmacy so i’ll ask if they can deliver it to my local Lloyds pharmacy or deliver it to my home via the Internet pharmacy. I don’t want to be traveling 45mins there and back just to collect a prescription.

@lsengara thank you!

@ander454 thanks. From what i read about the benign tumour it depends on symptoms. If you’re having symptoms it needs to be removed, so if it’s the trigger of my migraine then it would need removing i presume. So i’m really hoping it won’t come to that. The neurologist did say it was very rare, but he had a patient with it last year so he’s aware of it. He said the heart rate is either this adrenal problem or it’s the anxiety caused by the dizziness and my nervous system going into overdrive because of the migraine. They did tests and examinations and found no problem with my heart. I had my thyroid checked 18 months ago when they first noticed the high heart rate and that was normal. Everytime i get a spike in intensity of dizziness, i get very anxious, enough to be trembling and heart racing. It’s weird because my thoughts are calm, i’m not worried about being dizzy at the time this happens, it’s just an automatic response every time the dizziness gets bad. My heart rate drops into the 80s when my dizziness isn’t so bad. The consultant wants to make sure the anxiety spikes aren’t caused by something else, but he said it could be the migraine, it’s a chicken and egg situation.

1 Like

Hi there. I hope that the Flunarizine works out for you. My neurologist rates it very highly. Unfortunately it did not work for me, but he said it has made a great difference for many other patients. So, I’m feeling optimistic for you. :slight_smile:

1 Like

Thank you! Did you get any side effects? Or did it just not work for you?

Absolutely not but I wonder if it’s not something to do with flunarizine’s current UK drugs status? I’m sure you get to the bottom of it and let the rest of us know in due course. Helen

Hi. No side effects, which was a blessing. :slight_smile: (I do tolerate most drugs very well.) For me, it was simply a nil result.

Ah ok. Have you found anything that has worked?

I’m using pizotifen/sandomigran which means the attacks are less severe and less frequent, but they’re not 100% gone.
ETA: pizotifen has made me gain weight and I’ve found it hard to shed it.

I’m glad you’ve found some relief. I don’t care about gaining weight tbh, my neuro said many of his patients don’t care as long as they feel better, and he tells them not to bother about it as long as they are getting relief. I hope it continues to work for you.

A psychologist who also gets MAV told me the sort of Anxiety where you are calm but your body reacts is ‘Body Anxiety’, the body resenting change. At one time with long term bad symptoms of MAV I’d sleep really well, wake up calm but my stomach would feel full of butterflies the size of elephants, i used to describe it as if I was about to be put before a firing squad. Helen

2 Likes

That sounds like a good description. I’d call it body anxiety. It’s like an automatic response from your body to try to protect you, rather than something you are consciously worried about.

Yes. The relief and something like a normal life, is most important. Also, the more I know and recognise triggers has certainly contributed to managing the condition.

1 Like

The ‘cure’ he told me is to work through it. Don’t try to avoid it, shut it out. To go with jt, not against it. I used to just lie there doing deep breathing and it would wash over me. Then go away and like as not come back almost immediately and ‘we’ would go around again. Gradually it did reduce over many months, and of course improvement in symptoms helped most of all. Still get it occasionally but now very mildly. Helen

1 Like